It has recently been brought to my attention by a friend of mine that the antihypertensive drug Lopressor can have a seriously bad effect on asthmatics. What I’d like to know is, simply, is this true?
The antihypertensive Lopressor is a beta-adrenergic blocking agent (BABA). The BABAs, of which there are many available for prescription use, are superb as antihypertensive medications. They also have been very useful for coronary artery disease, migraine, and other illnesses. They can however, cause a patient with asthma to have increased bronchospasms (wheezing).
Although they are not absolutely contraindicated in asthmatics, use of these medications in a patient with asthma must be carefully evaluated, and the risk of causing worsened asthma must be weighed against the expected benefit from the medication. In some instances the physician will increase the asthma medication to provide further protection from asthma, or use one of the many substitute medications that are available.
This can be a very important issue for the patient with asthma who suffers an acute myocardial infarction (“heart attack”). The inclusion of a BABA, particularly in this circumstance, has been shown to critically improve the chance of survival from a myocardial infarction.
You should discuss this issue with your physician so that you can understand the benefit of BABA use in the care of your elevated blood pressure. Thanks for bringing this important issue to the attention of our many online participants.